Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Jacksonville, FL

September 7, 2014Columbia County, Florida

NWS Jacksonville, FL issued this flash flood warning at Sep 7, 2014, 3:57 AM EDT for Columbia County, Florida. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2014, 3:57 AM EDT (07:57 UTC)
Expired
Sep 7, 2014, 7:00 AM EDT
In force
3 hr
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Columbia County, FL

The radar

The Moody AFB radar (KVAX), 86 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 5:35 AM EDTFLOOD5 Sse White Springs, FLPORTIONS OF INTERSTATE 10 NEAR MILE MARKER 296 WERE CLOSED DUE TO THE FLOODED ROADWAY.
Sep 7, 5:35 AM EDTFLOOD6 Ne Ichetucknee Spring, FLPORTIONS OF STATE ROAD 47 JUST SOUTH OF WATSON ROAD WERE COVERED IN SEVERAL INCHES OF WATER.
Sep 7, 5:35 AM EDTFLASH FLOOD3 Ne Columbia, FLTHE CITY PUBLIC WORKS WAS BRINGING PUMPS BACK TO THE INTERSECTION OF NIGHTSHADE AND BROADLEAF IN LAKE CITY DUE TO FLOODED ROADS.
Sep 7, 6:00 AM EDTFLOODLake City, FLNUMEROUS STREET CLOSERS WERE REPORTED THROUGHOUT LAKE CITY AND THE COLUMBIA CITY LIMITS...AS WELL AS IN PORTIONS OF THE OSCEOLA STATE FOREST.
Sep 7, 6:00 AM EDTFLASH FLOOD5 S Lake City, FLA HOME ALONG SW FEDORA WAY WAS FLOODED WITH ABOUT 1 FOOT OF STANDING WATER. STREETS WERE FLOODED AROUND THE HOME. RESISDENTS WERE USING CANOES AND KAYAKS IN THE STREETS.
Sep 7, 6:30 AM EDTFLASH FLOODLake City, FLAT LEAST 5 HOMES WERE FLOODED IN LAKE CITY.
Sep 7, 6:57 AM EDTFLOOD5 S Lake City, FLCOLUMBIA COUNTY 911/DISPATCH REPORTS A FLOODED HOME ALONG FEDORA WAY SOUTH OF LAKE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 8.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WGUS52 KJAX 070757
FFWJAX
FLC023-071100-
/O.NEW.KJAX.FF.W.0002.140907T0757Z-140907T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 AM EDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COLUMBIA COUNTY IN NORTHERN FLORIDA

* UNTIL 700 AM EDT

* AT 355 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A CLUSTER OF SLOW MOVING THUNDERSTORMS 
APPROACHING LAKE CITY. THIS RAINFALL WILL FALL OVER ALREADY 
SATURATED GROUND. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WINFIELD...FIVE POINTS...LAKE CITY AND COLUMBIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE. THIS IS 
IN ADDITIONAL TO 6 TO 10 INCHES OF RAINFALL THAT HAS FALLEN OVER THE 
PAST 24 HOURS OVER THE WARNED AREA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN ALSO CALL THE NATIONAL WEATHER
SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT FLOODING.

&&

LAT...LON 3032 8259 3011 8245 3010 8246 2998 8273
      3023 8280 3024 8279

$$

ENYEDI
1 follow-up statement
348 
WGUS72 KJAX 071012
FFSJAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 AM EDT SUN SEP 7 2014

FLC023-071100-
/O.CON.KJAX.FF.W.0002.000000T0000Z-140907T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLUMBIA FL-
612 AM EDT SUN SEP 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR
CENTRAL COLUMBIA COUNTY...

AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THE THREAT FOR FLOODING RAINFALL OVER COLUMBIA COUNTY...AS 
ANOTHER BATCH SHOWERS AND THUNDERSTORMS APPROACHES FROM THE 
NORTHWEST THROUGH 7 AM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WINFIELD...LAKE CITY...COLUMBIA AND FIVE POINTS.

THE COUNTY DISPATCH CENTER REPORTED SEVERAL ROAD CLOSURES WITHIN AND 
NEAR LAKE CITY LIMITS DUE TO FLOODED ROADS. RETENTION PONDS 
SURPASSED BANKFULL IN SOME LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN ALSO CALL THE NATIONAL WEATHER
SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT FLOODING.

&&

LAT...LON 3032 8259 3011 8245 3010 8246 2998 8273
      3023 8280 3024 8279

$$

ENYEDI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 8:55 PM EDT, 7 hours 2 minutes earlier.

Area forecast discussion, Sep 6, 8:55 PM EDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 PM EDT SAT SEP 6 2014

...LOCALLY HEAVY RAINFALL THREAT CONTINUES THROUGH THE WEEKEND...

.UPDATE...
LATEST RUC ANALYSIS HAS SHOWN A SLIGHT SHIFT IN THE STACKED LOW
PRESSURE SYSTEM IN THE ATMOSPHERE TOWARDS THE SE GA COASTLINE JUST
TO THE NORTHEAST OF JACKSONVILLE. SO FAR THIS EVENING STILL LACKING
MUCH SIGNIFICANT CONVECTION/ORGANIZED RAINFALL OVER THE LAND AREAS,
MEANWHILE THE COASTAL WATERS HAVE LIT UP WITH NUMEROUS SHOWERS AND
EMBEDDED STORMS. MODELS IN GENERAL AGREEMENT THAT THE COASTAL WATERS
AND THE COASTAL COUNTIES FROM JACKSONVILLE NORTHWARD TO BRUNSWICK
ARE UNDER THE MOST THREAT FOR ORGANIZED HEAVY RAINFALL. SO FAR
DURING THIS EVENT THESE AREAS HAVE BEEN SPARED THE HEAVY RAINFALL SO
WILL HOLD OFF ON ANY FLASH FLOOD WATCH BUT AS SOON AS EVENT APPEARS
MORE LIKELY DURING THE OVERNIGHT HOURS A SHORT-FUSE WATCH MAY BE
NEEDED. OTHERWISE...MAINLY LINGERING ISOLD TO SCTD SHOWERS WITH
EMBEDDED STORMS POSSIBLE OVER THE REMAINING LAND AREAS AS THE JAX
SOUNDING STILL REPORTED A PRECIPITABLE WATER AMOUNT NEAR 2.25 INCHES
AND SHOWERS COULD POP-UP AT ANY TIME DUE TO THE CLOSE PROXIMITY OF
THE MID LEVEL LOW AND SPOKES OF ENERGY STILL ROTATING AROUND IT.
SKIES WILL GENERALLY REMAIN MOSTLY CLOUDY WITH LOWS IN THE 70S.

&&

.AVIATION...
MVFR CEILINGS WILL INITIALLY BE MOST PREVALENT AT SSI THIS EVENING.
ELSEWHERE...VFR CONDITIONS WILL CONTINUE THROUGH THIS EVENING WITH
MVFR CEILINGS LIKELY DEVELOPING IN THE JACKSONVILLE AREA LATER
TONIGHT DURING THE EARLY MORNING HOURS. RAIN WILL REMAIN HIGHER THAN
NORMAL OVERNIGHT DUE TO UPPER DISTURBANCE LINGERING OVER THE AREA.
TIMING THIS ACTIVITY CONTINUES TO BE DIFFICULT BUT THERE AT LEAST
SEEMS TO BE SOME GENERAL MODEL CONSENSUS POINTING TO RAIN IN THE
JACKSONVILLE AREA LATE TONIGHT INTO TOMORROW MORNING. IFR CONDITIONS
WILL BE POSSIBLE IN HEAVY RAIN WITH SOME OF THIS ACTIVITY LATE
TONIGHT. WILL KEEP VFR CONDITIONS AT GNV WHERE LOWER RAIN CHANCES
ARE EXPECTED.

&&

.MARINE...
S TO SW FLOW OVER THE COASTAL WATERS HAS INCREASED TO 15 TO 20 KNOTS
AND HAVE RAISED SCEC HEADLINE IN THE COASTAL WATERS ALTHOUGH SEAS
WILL STILL GENERALLY REMAIN IN THE 2-4 FT RANGE. STILL MAIN IMPACTS
CONTINUE TO BE NUMEROUS SHOWERS AND EMBEDDED STORMS WITH VERY HEAVY
RAINFALL AND LIGHTNING.

RIP CURRENTS: LOW RISK CONTINUES IN S/SW FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  91  73  89 /  40  70  60  60
SSI  75  86  74  86 /  50  60  60  60
JAX  72  89  73  90 /  50  70  60  70
SGJ  74  87  74  88 /  50  60  60  60
GNV  70  87  71  89 /  40  60  50  60
OCF  71  88  72  88 /  40  60  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/SHULER/WALKER
Hazardous weather outlook, Sep 6, 10:10 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1010 PM EDT SAT SEP 6 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-071000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1010 PM EDT SAT SEP 6 2014

...PERIODS OF HEAVY RAINFALL EXPECTED THROUGH MONDAY WITH LOCALIZED
FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

LOW PRESSURE WILL CONSOLIDATE OVER COASTAL GEORGIA TONIGHT.
SCATTERED TO NUMEROUS SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE THROUGH THE OVERNIGHT HOURS. THE HEAVIER SHOWERS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

LOW PRESSURE WILL ORGANIZE OVER THE COASTAL CAROLINAS LATER THIS
WEEKEND AHEAD OF A COLD FRONT THAT WILL STALL JUST NORTHWEST OF
OUR REGION BY MONDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED SUNDAY THROUGH MONDAY...MAINLY DEVELOPING DURING THE LATE
MORNING HOURS AND PERSISTING INTO THE EARLY EVENING HOURS.
ADDITIONAL RAINFALL TOTALS OF 2 TO 4 INCHES ARE EXPECTED SUNDAY
THROUGH MONDAY...WITH LOCALLY HEAVIER AMOUNTS EXPECTED. LOCALIZED
FLOODING WILL REMAIN A HAZARD...PARTICULARLY IN URBAN AND COASTAL
LOCATIONS. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS FROM SUNDAY THROUGH
TUESDAY...WITH GUSTY WINDS AND FREQUENT LIGHTNING STRIKES BEING
THE MAIN HAZARDS. DAILY THUNDERSTORM COVERAGE IS EXPECTED TO
DECREASE BY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IF WIDESPREAD HEAVY RAINFALL
AND FLOODING MATERIALIZES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:29 AM EDTAreal Flood AdvisoryJAXHamilton2 hr
Sep 7, 12:50 AM EDTAreal Flood AdvisoryJAXColumbia85 min
Sep 7, 1:00 AM EDTAreal Flood WarningJAXColumbia2 hr
Sep 7, 1:38 AM EDTAreal Flood AdvisoryJAXBaker, Columbia, Union112 min
Sep 7, 2:43 AM EDTAreal Flood WarningJAXAlachua, Columbia, Union2 hr
Sep 7, 3:20 AM EDTAreal Flood AdvisoryJAXAlachua, Bradford, Union115 min
Sep 7, 3:27 AM EDTAreal Flood WarningJAXBaker, Columbia, Suwannee, Union13 hr
Sep 7, 3:30 AM EDTAreal Flood AdvisoryJAXBaker, Duval, Nassau, Union2 hr
Sep 7, 5:58 AM EDTAreal Flood AdvisoryJAXHamilton2 hr
Sep 7, 6:43 AM EDTAreal Flood AdvisoryJAXNassau2 hr
Sep 7, 6:47 AM EDTAreal Flood AdvisoryJAXColumbia, Hamilton118 min
Sep 7, 2:38 PM EDTFlash Flood WatchJAXBaker, Suwannee, Union27 hr
Sep 7, 2:40 PM EDTAreal Flood AdvisoryJAXBaker110 min
Sep 7, 3:23 PM EDTAreal Flood AdvisoryJAXFlagler, Saint Johns112 min
Sep 7, 3:27 PM EDTAreal Flood WarningJAXHamilton, Suwannee2 hr
Sep 7, 4:57 PM EDTAreal Flood AdvisoryJAXClay, Putnam, Saint Johns2 hr
Sep 7, 6:04 PM EDTAreal Flood AdvisoryJAXSaint Johns86 min
Sep 7, 6:23 PM EDTRiver Flood WarningJAXBaker, Nassau10 days

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.